Advertisement

Riemann Surfaces and the L2\(\bar{\partial}\)-Method for Scalar-Valued Forms

  • Terrence Napier
  • Mohan Ramachandran
Part of the Cornerstones book series (COR)

Abstract

In this chapter, we consider some elementary properties of Riemann surfaces, as well as a fundamental technique called the L 2 \(\bar{\partial}\)-method, Radó’s theorem on second countability of Riemann surfaces, and analogues of the Mittag-Leffler theorem and the Runge approximation theorem for open Riemann surfaces. Viewing holomorphic functions as solutions of the homogeneous Cauchy–Riemann equation \(\partial f/\partial\bar{z}=0\) in ℂ allows one to very efficiently obtain their basic properties (see Chap.  1). The intrinsic form of the homogeneous Cauchy–Riemann equation on a Riemann surface is given by \(\bar{\partial}f=0\) (see Sect. 2.5). In order to obtain holomorphic functions (and holomorphic 1-forms) on a Riemann surface (even on an open subset of ℂ), it is useful to consider the inhomogeneous Cauchy–Riemann equation \(\bar{\partial}\alpha=\beta\). One well-known approach to solving this differential equation (as well as differential equations in many other contexts) is to consider weak solutions in L 2. This is the approach taken in this book. In order to do so, we must develop suitable versions of an L 2 space of differential forms (see Sect. 2.6) and an (intrinsic) distributional \(\bar{\partial}\) operator (see Sect. 2.7). The relatively simple approaches to the above appearing in this book are, in part, special to Riemann surfaces; but they do contain important elements of the higher-dimensional versions (see, for example, L. Hörmander, An Introduction to Complex Analysis in Several Variables, North-Holland, 1990 or J.-P. Demailly, Complex Analytic and Differential Geometry, online book, for the higher-dimensional versions).

References

  1. [BehS]
    H. Behnke, K. Stein, Entwicklung analytischer Funktionen auf Riemannschen Flächen, Math. Ann. 120 (1949), 430–461. MathSciNetMATHCrossRefGoogle Scholar
  2. [Bis]
    E. Bishop, Subalgebras of functions on a Riemann surface, Pac. J. Math. 8 (1958), 29–50. MATHCrossRefGoogle Scholar
  3. [De2]
    J.-P. Demailly, Cohomology of q-convex spaces in top degrees, Math. Z. 204 (1990), 283–295. MathSciNetMATHCrossRefGoogle Scholar
  4. [De3]
    J.-P. Demailly, Complex Analytic and Differential Geometry, online book. Google Scholar
  5. [Fl]
    H. Florack, Reguläre und meromorphe Funktionen auf nicht geschlossenen Riemannschen Flächen, Schr. Math. Inst. Univ. Münster, no. 1, 1948. Google Scholar
  6. [Ga]
    D. Gardner, The Mergelyan–Bishop theorem, preprint. Google Scholar
  7. [GreW]
    R. E. Greene, H. Wu, Embedding of open Riemannian manifolds by harmonic functions, Ann. Inst. Fourier (Grenoble) 25 (1975), 215–235. MathSciNetMATHCrossRefGoogle Scholar
  8. [HarR]
    F. Hartogs, A. Rosenthal, Über Folgen analytischer Funktionen, Math. Ann. 104 (1931), no. 1, 606–610. MathSciNetCrossRefGoogle Scholar
  9. [Hö]
    L. Hörmander, An Introduction to Complex Analysis in Several Variables, third edition, North-Holland, Amsterdam, 1990. MATHGoogle Scholar
  10. [Hu]
    J. H. Hubbard, Teichmüller Theory and Applications to Geometry, Topology, and Dynamics, Vol. 1: Teichmüller Theory, Matrix Editions, Ithaca, 2006. Google Scholar
  11. [JP]
    M. Jarnicki, P. Pflug, Extension of Holomorphic Functions, de Gruyter Expositions in Mathematics, 34, Walter de Gruyter, Berlin, 2000. MATHCrossRefGoogle Scholar
  12. [Kod]
    L. K. Kodama, Boundary measures of analytic differentials and uniform approximation on a Riemann surface, Pac. J. Math. 15 (1965), 1261–1277. MathSciNetMATHCrossRefGoogle Scholar
  13. [Mal]
    B. Malgrange, Existence et approximation des solutions des équations aux dérivées partielles et des équations de convolution, Ann. Inst. Fourier 6 (1956), 271–355. MathSciNetCrossRefGoogle Scholar
  14. [Me]
    S. N. Mergelyan, Uniform approximations of functions of a complex variable (in Russian), Usp. Mat. Nauk 7 (1952), no. 2 (48), 31–122. MathSciNetGoogle Scholar
  15. [NR]
    T. Napier, M. Ramachandran, Elementary construction of exhausting subsolutions of elliptic operators, Enseign. Math. 50 (2004), 367–390. MathSciNetMATHGoogle Scholar
  16. [Ns5]
    R. Narasimhan, Complex Analysis in One Variable, second ed., Birkhäuser, Boston, 2001. MATHCrossRefGoogle Scholar
  17. [R]
    R. Remmert, From Riemann surfaces to complex spaces, in Matériaux pour l’histoire des mathématiques au XX e siécle (Nice, 1996), 203–241, Séminaires et congrès, 3, Société Mathématique de France, Paris, 1998. Google Scholar
  18. [Rud1]
    W. Rudin, Real and Complex Analysis, third ed., McGraw-Hill, New York, 1987. MATHGoogle Scholar
  19. [Run]
    C. Runge, Zur Theorie der eindeutigen analytischen Funktionen, Acta Math. 6 (1885), no. 1, 229–244. MathSciNetMATHCrossRefGoogle Scholar
  20. [Sp]
    G. Springer, Introduction to Riemann Surfaces, second ed., Chelsea, New York, 1981. MATHGoogle Scholar

Copyright information

© Springer Science+Business Media, LLC 2011

Authors and Affiliations

  1. 1.Department of MathematicsLehigh UniversityBethlehemUSA
  2. 2.Department of MathematicsSUNY at BuffaloBuffaloUSA

Personalised recommendations